Advertisement

Nonlinear Dynamics

, Volume 93, Issue 4, pp 2003–2018 | Cite as

Statistical moment analysis of multi-degree of freedom dynamic system based on polynomial dimensional decomposition method

Original Paper

Abstract

The first two moments of the steady-state response of the spring and rotor models are determined by the polynomial dimensional decomposition (PDD) method and the Monte Carlo simulation (MCS) method in this paper. Both the analytical and numerical cases of the PDD method in the dynamical models are provided, and the response of the numerical case is calculated via the harmonic balance and PDD methods. The PDD can describe the amplitude–frequency characteristics of the dynamical models with random variables except the frequencies around the resonant frequencies. These results are shown as a three-DOF spring model with stiffness uncertainty, rotor models with four and nine random variables and nonlinear rotor model with thirteen random variables, respectively. The effects of larger uncertainties and polynomial order are also highlighted. The efficiency of the PDD method is verified via comparing with the MCS method. The applications of the PDD method to the rotor model can provide guidance to further study the rotor systems supported by bearings.

Keywords

Polynomial dimensional decomposition Monte Carlo simulation Statistical moments Harmonic balance Uncertainty Rotor system 

Notes

Acknowledgements

I appreciate the support of the China Scholarship Council and the guidance of professor Sharif Rahman in the university of Iowa.

Compliance with ethical standards

Conflict of interest

There is no conflict of interest between the authors.

References

  1. 1.
    Esparza, D.M., Kosovic, B., et al.: A stochastic perturbation method to generate inflow turbulence in large-eddy simulation models: application to neutrally stratified atmospheric boundary layers. Phys. Fluids 27, 035102 (2015)CrossRefGoogle Scholar
  2. 2.
    Guo, M.W., Zhong, H.Z., You, K.: A second-order perturbation method for fuzzy eigenvalue problems. Eng. Comput. 33, 306–327 (2016)CrossRefGoogle Scholar
  3. 3.
    Yuan, J., et al.: A novel hybrid Neumann expansion method for stochastic analysis of mistuned bladed discs. Mech. Syst. Signal Process. 72–73, 241–253 (2016)CrossRefGoogle Scholar
  4. 4.
    Wang, X.Y., Cen, S., Li, C.F.: Generalized Neumann expansion and its application in stochastic finite element methods. Math. Probl. Eng. 325025, 1–13 (2013)Google Scholar
  5. 5.
    Xie, Q.M., Wang, J.H., et al.: An optimization method for the distance between exits of buildings considering uncertainties based on arbitrary polynomial chaos expansion. Reliab. Eng. Syst. Saf. 154, 188–196 (2016)CrossRefGoogle Scholar
  6. 6.
    Jacquelin, E., Friswell, M.I., et al.: Polynomial chaos expansion with random and fuzzy variables. Mech. Syst. Signal Process. 75, 41–56 (2016)CrossRefGoogle Scholar
  7. 7.
    Peng, J., Hampton, J., Doostan, A.: On polynomial chaos expansion via gradient-enhanced \(\ell \)1-minimization. J. Comput. Phys. 310, 440–458 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Rahman, S.: A polynomial dimensional decomposition for stochastic computing. Int. J. Numer. Method Eng. 76, 2091–2116 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Sobol, I.M.: Theorems and examples on high dimensional model representations. Reliab. Eng. Syst. Saf. 79, 187–193 (2003)CrossRefGoogle Scholar
  10. 10.
    Hoeffding, W.: A class of statistics with asymptotically normal distribution. Ann. Math. Stat. 19, 293–325 (1948)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Nayfeh, A.: Perturbation Methods. Wiley, London (1973)zbMATHGoogle Scholar
  12. 12.
    El-Ajou, A., Arqub, O.A., Al-Smadi, M.: A general form of the generalized Taylor’s formula with some applications. Appl. Math. Comput. 256, 851–859 (2015)MathSciNetzbMATHGoogle Scholar
  13. 13.
    El-Ajou, A., Arqub, O.A., et al.: A novel expansion iterative method for solving linear partial differential equations of fractional order. Appl. Math. Comput. 257, 119–133 (2015)MathSciNetzbMATHGoogle Scholar
  14. 14.
    El-Ajou, A., Arqub, O.A., Momani, S.: Approximate analytical solution of the nonlinear fractional KdV–Burgers equation: a new iterative algorithm. J. Comput. Phys. 293, 81–95 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Benaroya, H., Rehak, M.: Finite elements methods in probabilistic structural analysis: a selective review. Appl. Mech. Rev. 41, 201–213 (1988)CrossRefzbMATHGoogle Scholar
  16. 16.
    Yamazaki, F., Shinozuka, M., Dasgupta, G.: Neumann expansion for stochastic finite element analysis. J. Eng. Mech. ASCE. 114, 1335–1354 (1988)CrossRefGoogle Scholar
  17. 17.
    Wiener, N.: The homogeneous chaos. Am. J. Math. 60, 897–936 (1938)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ghanem, R.G., Spanos, P.D.: Stochastic Finite Elements: A Spectral Approach. Dover, Mineola (1991)CrossRefzbMATHGoogle Scholar
  19. 19.
    Sinou, J.J., Faverjon, B.: The vibration signature of chordal cracks in a rotor system including uncertainties. J. Sound Vib. 331, 138–154 (2012)CrossRefGoogle Scholar
  20. 20.
    Didier, J., Sinou, J.J., Faverjon, B.: Study of the non-linear dynamic response of a rotor system with faults and uncertainties. J. Sound Vib. 31, 671–703 (2012)CrossRefzbMATHGoogle Scholar
  21. 21.
    Hou, T.Y., Luo, W., Rozovskii, B., Zhou, H.M.: Wiener chaos expansions and numerical solutions of randomly forced equations of fluid mechanics. J. Comput. Phys. 216, 687–706 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Foo, J., Yosibash, Z., Karniadakis, G.E.: Stochastic simulation of riser-sections with uncertain measured pressure loads and/or uncertain material properties. Comput. Methods Appl. Mech. Eng. 196, 4250–4271 (2007)CrossRefzbMATHGoogle Scholar
  23. 23.
    Agarwal, N., Aluru, N.: A stochastic lagrangian approach for geometrical uncertainties in electrostatics. J. Comput. Phys. 226, 156–179 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Hover, F.S., Triantafyllou, M.S.: Application of polynomial chaos in stability and control. Automatica 42, 789–795 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Lin, G., Karniadakis, G.: A discontinuous Galerkin method for two-temperature plasmas. Comput. Methods Appl. Mech. Eng. 195, 3504–3527 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Ghanem, R.G., Brzkala, V.: Stochastic finite element analysis of randomly layered media. J. Eng. Mech. 122, 361–369 (1996)CrossRefGoogle Scholar
  27. 27.
    Nagy, Z., Braatz, R.: Distributional uncertainty analysis using power series and polynomial chaos expansions. J. Process Control 17, 229–240 (2007)CrossRefGoogle Scholar
  28. 28.
    Sepahavand, K., Marburg, S., Hardtke, H.J.: Numerical simulation of one-dimensional wave equation with stochastic parameters using generalized polynomial chaos expansion. J. Comput. Acoust. 15, 579–593 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Ghanem, R.G., Spanos, P.: Stochastic Galerkin expansion for nonlinear random vibration analysis. Probab. Eng. Mech. 8, 255–264 (1993)CrossRefGoogle Scholar
  30. 30.
    Rupert, C., Miller, C.: An analysis of polynomial chaos approximations for modeling single-fluid-phase flow in porous medium systems. J. Comput. Phys. 226, 2175–2205 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Williams, M.: Polynomial chaos functions and stochastic differential equations. Ann. Nucl. Energy 33, 774–785 (2006)CrossRefGoogle Scholar
  32. 32.
    Witteveen, J.A.S., Sarkara, S., Bijla, H.: Modeling physical uncertainties in dynamic stall induced fluid-structure interaction of turbine blades using arbitrary polynomial chaos. Comput. Struct. 85, 866–878 (2007)CrossRefGoogle Scholar
  33. 33.
    Sepahvand, K., Marburg, S., Hardtke, H.J.: Uncertainty quantification in stochastic systems using polynomial chaos expansion. Int. J. Appl. Mech. 2, 305–353 (2010)CrossRefzbMATHGoogle Scholar
  34. 34.
    Rahman, S., Yadav, V.: Orthogonal polynomial expansions for solving random eigenvalue problems. Int. J. Uncertain. Quantif. 1, 163–187 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Yadav, V.: Novel computational methods for solving high-dimensional random eigenvalue problems. Ph.D. theses, University of Iowa (2013)Google Scholar
  36. 36.
    Yadav, V., Rahman, S.: Adaptive-sparse polynomial dimensional decomposition methods for high-dimensional stochastic computing. Comput. Methods Appl. Mech. Eng. 274, 56–83 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Hoeffding, W.: A class of statistics with asymptotically normal distribution. Ann. Math. Stat. 19, 293–325 (1948)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Efron, B., Stein, C.: The jackknife estimate of variance. Ann. Stat. 9, 586–596 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Rahman, S.: Approximation errors in truncated dimensional decompositions. Math. Comput. 83, 2799–2819 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Rahman, S.: Stochastic sensitivity analysis by dimensional decomposition and score functions. Probab. Eng. Mech. 24, 278–287 (2009)CrossRefGoogle Scholar
  41. 41.
    Huang, X.Z., Zhang, Y.M.: Reliability-sensitivity analysis using dimension reduction methods and saddlepoint approximations. Int. J. Numer. Methods Eng. 93, 857–886 (2012)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Rahman, S.: Extended polynomial dimensional decomposition for arbitrary probability distributions. J. Eng. Mech. ASCE 135, 1439–1451 (2009)CrossRefGoogle Scholar
  43. 43.
    Rahman, S.: Statistical moments of polynomial dimensional decomposition. J. Eng. Mech. ASCE 136, 923–927 (2010)CrossRefGoogle Scholar
  44. 44.
    Ren, X.C., Rahman, S.: Robust design optimization by polynomial dimensional decomposition. Struct. Multidiscipl. Optim. 48, 127–148 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Rahman, S., Ren, X.C.: Novel computational methods for high-dimensional stochastic sensitivity analysis. Int. J. Numer. Methods Eng. 98, 881–916 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Xu, H.Q., Rahman, S.: Decomposition methods for structural reliability analysis. Probab. Eng. Mech. 20, 239–250 (2005)CrossRefGoogle Scholar
  47. 47.
    Xu, H.Q., Rahman, S.: A generalized dimension-reduction method for multi-dimensional integration in stochastic mechanics. Int. J. Numer. Methods Eng. 61, 1992–2019 (2004)CrossRefzbMATHGoogle Scholar
  48. 48.
    Lu, K., Chen, Y.S., Cao, Q.J., Hou, L., Jin, Y.L.: Bifurcation analysis of reduced rotor model based on nonlinear transient POD method. Int. J. Nonlinear Mech. 89, 83–92 (2017)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institute of Vibration EngineeringNorthwestern Polytechnical UniversityXi’anPeople’s Republic of China
  2. 2.College of EngineeringThe University of IowaIowa CityUSA

Personalised recommendations